Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Denver/Boulder, CO

May 22, 2018Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 22, 2018, 6:01 PM MDT for Larimer County, Colorado. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2018, 6:01 PM MDT (00:01 UTC)
Expired
May 22, 2018, 6:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 57 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:01 PM MDTHAIL 0.881 W Fort Collins, CO
May 22, 6:05 PM MDTHAIL 0.751 Ssw Fort Collins, CO
May 22, 6:10 PM MDTHAIL 0.881 Wnw Fort Collins, COHAIL DRIFTED ALONG STREETS AND ONTO FRONT YARDS TO A DEPTH GREATER THAN 6 INCHES.
May 22, 6:15 PM MDTHAIL 0.75Fort Collins, COHAIL ACCUMULATED TO SEVERAL INCHES ON FLAT GROUND IN AND AROUND CSU CAMPUS.
May 22, 6:32 PM MDTHAIL 0.251 Nnw Fort Collins, COHAIL ACCUMULATION OF 4 TO 6 INCHES ALONG WITH STANDING WATER AT NUMEROUS INTERSECTIONS OF NORTH FORT COLLINS.
May 22, 6:50 PM MDTHAIL 0.251 Ssw Fort Collins, COSTREET AND PARKING LOT FLOODING WITH WATER UP TO 1 FOOT DEPTH IN AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS55 KBOU 230001
SVRBOU
COC069-230045-
/O.NEW.KBOU.SV.W.0038.180523T0001Z-180523T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
601 PM MDT TUE MAY 22 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  East central Larimer County in north central Colorado...

* Until 645 PM MDT.

* At 601 PM MDT, a severe thunderstorm was located over southwestern
  Fort Collins, moving north at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Fort Collins, northern Loveland, Windsor, Wellington, Timnath,
  Livermore, Teds Place and Bellvue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4081 10494 4047 10494 4045 10518 4082 10526
TIME...MOT...LOC 0001Z 176DEG 19KT 4054 10509 

HAIL...1.00IN
WIND...<50MPH
 
$$

KRIEDERMAN
2 follow-up statements
392 
WWUS55 KBOU 230012
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
612 PM MDT TUE MAY 22 2018

COC069-230045-
/O.CON.KBOU.SV.W.0038.000000T0000Z-180523T0045Z/
Larimer CO-
612 PM MDT TUE MAY 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR EAST CENTRAL LARIMER COUNTY...

At 612 PM MDT, a severe thunderstorm was located near Fort Collins,
moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fort Collins, Wellington, Timnath, Bellvue, Livermore and Teds Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4081 10494 4053 10495 4051 10519 4082 10526
TIME...MOT...LOC 0012Z 176DEG 19KT 4060 10510 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
324 
WWUS55 KBOU 230042
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
642 PM MDT TUE MAY 22 2018

COC069-230051-
/O.EXP.KBOU.SV.W.0038.000000T0000Z-180523T0045Z/
Larimer CO-
642 PM MDT TUE MAY 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARIMER COUNTY
WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy 
rain is still possible with this thunderstorm. Do not drive through 
roadways that are flooded. 

LAT...LON 4081 10494 4053 10495 4051 10519 4082 10526
TIME...MOT...LOC 0041Z 176DEG 19KT 4075 10511 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:22 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 22, 3:22 PM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
322 PM MDT Tue May 22 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM MDT Tue May 22 2018

Radar and satellite data show scattered showers and thunderstorms
moving over the central mountains from south to north. Another
single storm is tracking toward southern Lincoln County from the
south. Storms are moving at a fair clip, so the threat of heavy
rain is reduced. Should see activity increase for a few more hours
and then dissipate after the sun goes down. Shower activity could
develop out over the I-25 corridor, but the rest of the plains
should remain dry this evening. Storms could also become strongest
as they reach the northern Colorado border, where deeper moisture
and instability are present.

For tomorrow, the upper low over the Great Basin is forecast to be
lifting northeastward while southwesterly flow aloft continues
across Colorado. Moist south to southeast flow are expected to
persist across eastern Colorado while the mountains also remain
under moist flow. Another round of afternoon showers is expected,
both over the mountains and out on the plains, where Gulf moisture
will be getting advected into the region. Storm Prediction Center
indicates that the eastern border of Colorado will be under a
marginal threat of severe weather. Temperatures will continue to
be slightly warmer than normal.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM MDT Tue May 22 2018

Wednesday evening's convection and potential for a couple
strong/severe storms over the Nebraska border area will shift
north and east through the evening. Some of this may be driven by
a departing speed max to our north, so perhaps a couple storms
could linger til midnight or so before exiting over the far
northeast corner. Otherwise, look for a drying and stabilizing
airmass into Thursday as flow aloft turns more westerly. There's
just a slight chance of a storm developing Thursday afternoon over
the far eastern plains along the edge of a dryline, but overall
PoPs will be quite low. Temperatures will continue their warming
trend Thursday, reaching the mid 80s across most of the plains,
with 60s and 70s in the mountains.

Summerlike weather will continue Friday and Saturday with a high
amplitude ridge building over the forecast area. In fact, by
Saturday we should see highs reaching or exceeding 90F across most
of the plains. The threat for afternoon and evening storms will
be lower through this period, although we still can't rule out an
isolated storm or two over the mountains and eastern plains.

The focus will then shift toward the relatively deep upper level
low moving into the Great Basin/Desert Southwest late this
Memorial Day Weekend into early next week. This may bring a round
of active weather with an increasing severe weather threat as the
system approaches. At this time, we think the highest chance of
storms would hold off until Monday and Tuesday considering how
slow these high amplitude patterns typically progress. Time will
tell how much low level moisture can be pulled in ahead of this
system, but the overall pattern right now looks favorable for gulf
moisture intrusion and more active and potentially severe
thunderstorms at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 322 PM MDT Tue May 22 2018

Showers and maybe a few thunderstorms will move from south to
north over the Denver area airports over the next few hours.
Ceilings could drop to 6000-7000 feet AGL as showers move over.
Brief rain, small hail and gusty winds will accompany the storms.
Most shower activity should be finished by 9 PM or 10 PM. Winds
will be south to southeast for the most part. Wednesday should be
a repeat of this afternoon, although the latest models are a
little drier for that time period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Dankers
LONG TERM...Barjenbruch
AVIATION...Dankers
Hazardous weather outlook, May 22, 11:03 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1103 AM MDT Tue May 22 2018

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1103 AM MDT Tue May 22 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains and foothills this afternoon and evening with brief
heavy rain, gusty winds and small hail. A few thunderstorms will also
move off the foothills and over the urban corridor and northern
plains late in the afternoon and early evening. There is a slight
chance that the storms which develop near the Wyoming border
could produce hail up to one inch in diameter. Thunderstorm
activity is expected to come to an end by 10 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few afternoon and evening thunderstorms can be expected again on
Wednesday. A couple of the storms on the eastern plains may be
severe near the Wyoming and Nebraska borders with large hail and
gusty winds being the main threats. There should be less storm
coverage Thursday into Saturday, although there is still a risk of
a severe storm or two near the Nebraska border on Thursday.

An approaching storm system will bring the threat of thunderstorms
and possible severe weather back to the Front Range I-25 Corridor
late this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Local storm report, May 22, 5:32 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 N LONGMONT            40.19N 105.11W
05/22/2018  M1.00 INCH       BOULDER            CO   STORM CHASER

&&
Special weather statement, May 22, 5:37 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
537 PM MDT TUE MAY 22 2018

COZ038-039-043-230015-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
537 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES UNTIL 615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berthoud, or 19 miles south of Fort Collins, moving north at 25 mph.

Nickel size hail, brief heavy rain and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Southern Fort Collins, Loveland, Windsor, Johnstown, Berthoud, Mead,
Timnath and Masonville.

LAT...LON 4023 10497 4022 10517 4050 10522 4051 10521
      4053 10522 4053 10520 4052 10520 4053 10518
      4053 10498
TIME...MOT...LOC 2336Z 171DEG 23KT 4027 10512

KRIEDERMAN
Local storm report, May 22, 5:43 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
543 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             1 SW BERTHOUD           40.29N 105.10W
05/22/2018  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0530 PM     HAIL             2 N LONGMONT            40.20N 105.11W
05/22/2018  M0.75 INCH       BOULDER            CO   TRAINED SPOTTER

0525 PM     HAIL             3 N LONGMONT            40.22N 105.11W
05/22/2018  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0522 PM     HAIL             1 N LONGMONT            40.19N 105.11W
05/22/2018  M1.25 INCH       BOULDER            CO   TRAINED SPOTTER

0520 PM     HAIL             1 N LONGMONT            40.19N 105.11W
05/22/2018  M1.00 INCH       BOULDER            CO   STORM CHASER

&&
Local storm report, May 22, 5:47 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
547 PM MDT TUE MAY 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             1 SW BERTHOUD           40.29N 105.10W
05/22/2018  M1.25 INCH       LARIMER            CO   TRAINED SPOTTER

0530 PM     HAIL             2 N LONGMONT            40.20N 105.11W
05/22/2018  M0.75 INCH       BOULDER            CO   TRAINED SPOTTER

0530 PM     HAIL             1 ESE HYGIENE           40.17N 105.15W
05/22/2018  M0.88 INCH       BOULDER            CO   TRAINED SPOTTER

0525 PM     HAIL             3 N LONGMONT            40.22N 105.11W
05/22/2018  M1.00 INCH       BOULDER            CO   TRAINED SPOTTER

0522 PM     HAIL             1 N LONGMONT            40.19N 105.11W
05/22/2018  M1.25 INCH       BOULDER            CO   TRAINED SPOTTER

0520 PM     HAIL             1 N LONGMONT            40.19N 105.11W
05/22/2018  M1.00 INCH       BOULDER            CO   STORM CHASER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:00 PM MDTSpecial Weather StatementBOULincoln45 min
May 22, 8:11 PM MDTSpecial Weather StatementBOUWeld34 min
May 23, 3:57 PM MDTSpecial Weather StatementBOULogan18 min
May 23, 4:29 PM MDTSpecial Weather StatementBOULogan16 min
May 23, 4:52 PM MDTSpecial Weather StatementBOULogan23 min
May 23, 5:47 PM MDTSpecial Weather StatementBOULincoln28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.